Georgia, 2001

Damaging Wind in Georgia, May 22, 2001

May 22, 2001 · NWS CHS · 1 event in 1 county or zone

Several trees down causing damage to eight homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Several trees down causing damage to eight homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 22, 1:50 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, May 22, 1:50 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT TUE MAY 22 2001

STRONG OCCLUDING L PRES OVR NE MN WITH ASSOCIATED FRONT STRETCHING
TO SECONDARY L OVR OH. ASSOCIATED WARM FRONT ACROSS N VA WITH COLD
FRONT FROM E OH ALONG W SLOPE OF APPALACHIANS TO W FL PANHANDLE
ATTM. COLD FRONT WILL BE PRIMARY FORCING MECHANISM FOR RASH/TSTM
ACROSS CWA TONIGHT AS FRONT EXPECTED TO REACH THE COAST AROUND
MIDNIGHT. BEST CHC...AND HEAVIEST...PRECIP AROUND MIDNIGHT +/- 4
HRS.

EXPECT ONLY SLGT CHC ANY STORMS BECOMING SEVERE DUE TO UNFAVORABLE
DYNAMICS...MAJOR UPR LVL DIVERG BEWTEEN PJ AND STJ OCCURING OVR W
SC/CNTRL NC ATTM AND FCST TO REMAIN N OF AREA AND DECREASE AS PJ
WEAKENS AND L OVR S MN/WI BECOMES CUTOFF BY MIDDAY WED. AS L SLOWLY
DRIFTS SE AXIS OF STJ MVS DIRECTLY OVR CWA...WITH UNFAVORABLE UPR
LVL FORCING. ALSO...MAJOR H5 VORTS ROTATING AROUND L DURING THE
NEXT COUPLE OF DAYS REMAIN NW OF AREA WITH STRONGEST PVA ACROSS E TN
AND E KY.

THIN...BUT FAIRLY SOLID...LINE OF RASH/TSTMS ENTERING W GA ATTM.
THIS SHOULD CONTINUE THROUGHOUT THE AFTERNOON AND EVENING DUE TO
GOOD LLVL MOISTURE AND INSTAB ACROSS S/CNTRL GA. WILL GO WITH HIGH
CHC POPS TONIGHT AS SOME PRECIP EXPECTED AROUND MIDNIGHT AHEAD/ALONG
WITH FRONTAL PASSAGE. CHC PRECIP INDICATED BY MODELS ON THE
WEEKEND...DUE TO FORCING FROM MULTIPLE VORTS ROTATING AROUND CUTOFF
L. TIMING AND INTENSITY OF THE INDIVIDUAL VORTS THIS FAR OUT ARE
PROBLEMATIC...AND WITH H5 RIDGE AND SFC H PRES TO OUR EAST FCST FOR
WEEKEND THE VORTS MAY REMAIN W OF AREA. WILL GO SLIGHT CHC POPS FOR
WEEKEND.

.CWF...WILL HEADLINE WITH SMALL CRAFT EXERCISE CAUTION. EXPECT BRIEF
INCRS IN WINDS AS FRONT APPROACHES...AND THEN MOVES ACROSS THE
WATERS. DECREASING WINDS WED AS FRONT CONTINUES E AND WEAKENS.

FCSTID = 23
CHS   64  83  59  82 /  50  10  10  10
SAV   61  84  57  86 /  50  10  10  10
CHL   72  83  72  82 /  50  10  10  10
NBC   64  84  60  84 /  50  10  10  10
RBW   62  83  58  83 /  50  10  10  10

.CHS...
GA...NONE.
SC...NONE.

SLB/STR

In the hours before

Special weather statement, May 22, 7:11 PM EST, 1 hour 4 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-230030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
811 PM EDT TUE MAY 22 2001

...SEVERE THUNDERSTORM WATCH 275 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
GEORGIA AND PORTIONS OF SOUTHERN SOUTH CAROLINA HAS BEEN ALLOWED TO
EXPIRE AT 8 PM.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED. HOWEVER...SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH THE EVENING.

The radar

The Charleston,SC radar (KCLX), 109 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
May 22, 8:15 PM EST to 8:20 PM EST
Where
Liberty County, Riceboro
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.733, -81.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244300.